Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Health and Treatment Issues >> Treatment & Side Effects

Pages: 1
Jenni
Master

Reged: 11/06/05
Posts: 149
Loc: Texas, USA
Side effects
      #163774 - 11/09/05 09:24 PM

My bf is HIV+ and is worried about the side effects of meds. Can anyone tell me what their experiences have been and with what meds?

--------------------
It's you that I live for and for you that I die.
So I'll lay here with you until the final goodbye

Post Extras: Remind Me!   Notify Moderator  
ny10001
Grand Master

Reged: 07/08/05
Posts: 199
Loc: New York
Re: Side effects new
      #163859 - 11/10/05 05:09 PM

Personally I'm on Sustiva and Truvada. Overall, I've had a very good response. Viral load is undetectable, and my T-cells are rising, rising, rising.

Sustiva and Truvada are considered a first line regimen. They're convenient to take (1 pill of each per day just before bed). Next year a combo. pill may become available that will put the two together into one pill. Truvada is actually a combination pill in and of itself...it's a combination of Emtriva and Viread.

The Sustiva took a little getting used to. For the first few weeks it gives one a "drunken" feeling for a few hours (which is why it's taken at bed time). Once you're through the first 2-4 weeks, that feeling driminishes greatly if not altogether.

The most talked about side effect of Sustiva is the vivid dreaming that some people experience at night (I don't really have any issues fortunately). As for Truvada...it's pretty much side effect free.

Here's a few other good things: Both Sustiva and Truvada are non-thymidine based. Research has shown that non-thymidine medications are very unlikely to alter one's appearance (the fat loss in the face and limbs and/or fat gain in the belly or behind the shoulder blades). Both medications have very low toxicity which theoretically makes them safe to take long term. Both medications also have long half lives which means if you vary a few hours from day to day when you take the medications, it is unlikely to cause a mutation of the virus (which is the main cause of development of resistance to the medication).

I hope that helps.

Post Extras: Remind Me!   Notify Moderator  
Jenni
Master

Reged: 11/06/05
Posts: 149
Loc: Texas, USA
Re: Side effects new
      #163869 - 11/10/05 08:45 PM

Thank you so much! Your response was exactly what I needed to know... Hopefully it will help him decide to get to the Dr. He's been so worried about the meds making him feel sick and he was worried about the effects on his appearance. It may seem vain, but I can't blame him. I feel the same way.

Thanks again!

--------------------
It's you that I live for and for you that I die.
So I'll lay here with you until the final goodbye

Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: Side effects new
      #163888 - 11/10/05 11:37 PM

Feeling "Drunk with Vivd Dreams" Cool, Sign Me Up !!!

Post Extras: Remind Me!   Notify Moderator  
ny10001
Grand Master

Reged: 07/08/05
Posts: 199
Loc: New York
Re: Side effects new
      #163935 - 11/11/05 01:45 PM

Glad it was helpful. I don't blame him either. I fully admit that I"m vain, too!

The days of a fist full of pills and appearance changes are in the past (particularly for those who are just starting treatment). Unfortunately those who were on medications in the past that caused lipo-atrophy may still be dealing with it, but even they are benefiting from the recent advances in treatment.

The way my doctor described treatment was that at first, the goal was simply to keep people alive. Now that we know how to keep people alive, the focus has turned to producing medications that are convenient and as side effect free as possible.

By the way, your BF's doctor will need to do a gnome type test before deciding on the medications. A gnome type test analyzes the genetic make-up of the virus to determine if there are any identifiable resistances. This is done through a simple blood test and can be ordered at the same time as the t-cells and viral load are measured (although it usually takes about 3 weeks to come back as opposed to the 1 week for the t cells and viral load).

One other side note...it's probably a good idea to test for Hepatitis A and B antibodies. If they're not present, it's a good idea for HIV+ individuals to be vaccinated for both HepA and B. That way you can virtually eliminate the risk of ever having either....an easy way to avoid complications.



Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 1 anonymous users are browsing this forum.

Moderator:  bogart, TheBody, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 6452

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3